Stoped taking plaqunil

WAS WONDERING IF ANYONES DOCTOR TOOK THEM OFF PLAQUNIL MY DOCTOR SAID THEY DID NOT WANT ME ON IT FOR LONG TERM BUT I THOUGHT THAT DRUG HE;PED LUPUS NOT GET YOUR ORGANS. I WAS FINE ON IT NO PROMBLEMS IT DIDNT HELP THE SYMPTOMS I WAS HAVING BUT NOW I AM WORRIED BECAUSE BEFORE TAKING PLAQUNIL I GOT BLOOD CLOTS HAVE NOT HAD NONE SINCE ON PLAQUNIL. MY NEXT APOITMENT IS DECEMBER TO SEE HOW I DO NOT TAKING IT, BUT IT TAKES A WHILE FOR IT TO GET IN YOUR SYSTEM JUST CANT FIGURE WHY THEY WOULD TAKE SOMEONE OFF FOR MONTHS THEN YOU WOULD HAVE TO START ALL OVER AGAIN TAKING IT.

15 Replies

oldestnewest
  • He must be looking for some kind of reaction...to check for something.,..Or maybe he (doc)sees something happening he is worried about....Usually if its working good they don't pull you off the med,but they might lower it in dose.

  • Hi, I have been on Plaquenil for 27 years @ 2 x 200 ml. tabs. a day, Now the hospital has told me to alternate them ie. 1 day one next day 2. With brain fog in a morning I have had to write the days on a list and make a little chart because with all the will in the world I can never remember what pill I have taken the day before ! It is not only me several of my Lupus friends are being told to do the same or if they have not been on them long they have been taken off them completely !

    I did not see my usual Consultant as he was on holiday but if I have not found out before (Going to ask my friendly local pharmacist to help) If there is some Medical reason we are not being told about that we should be made aware of. Will keep you posted. Good Luck Diane 48 and I wish you loads of spare spoons.xx

  • Hi, i started alternating them voluntarily with the agreement of my consultant. As I cannot remember either, I use the date as a guidance, I take one on odd days (1st, 3rd etc. ) and two on even days. It works well like that.

  • Hi

    Do you have Hughes syndrome as well, it's on this helpunlocked site.

    The reason I say this is because you mentioned blood clots. I am on placquinil, ? Have you had problems with your eyesight I know that it is one of the side effects.

    Hope you manage to get this sorted out I never want to come off it as it has made such a difference to me

  • No problems with my eyesight I go every six months for this and all is fine. And no to the Hughes syndrome never heard of that. And i also have vein insufficancy.me being on the plaqunil has not made a big difference other then it has seemed to keep me from getting more blood clots and I have not got no worse other then the fatigue and brain fog at times and I get really stiff and sore at times after working. I just thought I would be on the plaqunil the rest of my life so the lupus would not get worse. I thought that is why they put some people on it so it would not get worse . I go back in December I will see what she says then This lupus can be so confusing cause you never really know if it is the lupus or something new when a new symptom comes along.

  • I'm very curious about this. Quite a long time ago I asked my doc if I should stop taking Plaquenil (I was in a particularly good patch and had gradually stopped taking all the other lupus meds) and he said "why would you want to stop taking a disease-modifying drug that is so clearly working, and that has so few very rare side effects?" I've known about the eye problems it can cause but that is fairly easy to keep a check on, but I don't know about anything else. Is there something they have discovered about long-term use that they are not telling us? I also have Hughes Syndrome so take low-dose aspirin, and I didn't know there was any particular connection with Plaquenil and HS.

  • I thought that's why they were keeping me on the plaqunil to control the lupus that is what worries me but when I go back in December I will ask more questions or if I get worse my doctor will be seeing me sooner. my doctor said she don't like to keep no one on plaqunil long term

  • There seems to be a common thread here. Just seen my consultant because I have increased pain, feels like I have pleurisy. Her plan of action is to have a few tests then plan to reduce the hydroxy. baffles and worries me, if I have increased pain why reduced meds?

  • I have been on 2 x 200mg of hydroxy since diagnosis in November last year. I have had two eye tests and no problems so far. My rheumy has told me to reduce my meds st the start of November, to 200mg and 400mg on alternate days - not sure how the hell I am going to remember this - I think a diary and literally write it down! But I too thought it was a drug I would stay on forever basically as such a good effect on lupus and little side effects. Very curious now! Maybe there are new guidelibes and rheumys are not being honest???

  • Hi wendy, i take hydroxy about a year ago. After three months, i asked my doctor to take 1 per day because of its side effects. Im telling her if it doesn't work, i would take 2 then. Beginning of this Summer, the symptoms got worse. I call my doctor and she told me take 2 per day.

    Now, I come up with the idea that in Summer and the time I'm busy with work or more activities and stress, I would taking 2 pills. In Winter and low stress, i only take 1 per day. Remember to eat more vegie and water, resting, reducing stress and easy exercise would help the symptoms too.

    Good luck

  • Wendy, I'm with you on that.

  • Plaquenil (hydroxychloroquine) takes four to six months to reach therapeutic levels in your system. The only side effect, and this is EXTREMELY rare, is that the medication can build up on your retina and affect your vision. The only way to know if this is happening is to have an examination by an opthamologist. You will not notice any difference in your vision but it will show up in the examination.

    That said, there is a bigger problem here. The problem is communication. If your doctor puts you on a medication or takes you off a medication you have an absolute right to ask why and to have a reasonable explanation. If your doctor told you to have your finger cut off, you would demand an explanation. If your doctor takes you off a medication that prevents flares and prevents permanent organ damage, you can demand an explanation. It is your body and your life. You are an adult. You are in charge of your health.

    Make an appointment just to talk with your doctor. If your doctor will not work with you are a partner in managing your lupus, then you need to find a doctor who will. Doctors are not parents and they are not God. They are your partner in managing your chronic illness.

  • A doctor patient relationship is a partnership, you have every right to ask why they're doing something and expect a reasonable explanation so you should definitely go in with a list of questions and things you want clarified. Maybe make a sooner appointment to soothe your fears because stressing out over it won't help and feels rotten. There is probably a perfectly good reason that it was stopped. Your rheumy might have noticed something in your bloodwork or in your symptoms - you mentioned plaquenil didn't help your symptoms, that would be very unusual as it is one of the main drugs used to treat Lupus. The reason they may not have been open with you on the reason may be that they don't feel that's the type of patient you are; they assume you'd rather not know the gory details about what's happening to you so they don't tell you for fear of upsetting/distressing you. My rheumy assumed I was that way until I had a frank chat with her and she explained this point to me. Now we have a really open relationship and will regularly extend appointments by 15-20 minutes to discuss medication options/new treatments/drug interactions. Your rheumy is a person too at the end of the day and maybe just doesn't want to stress you out or hurt you but you need to show them that you want to know then they should let you in.

  • I notice some of you are saying "consultant" which probably means you are in the UK. I am in NY and it seems weird that you should be taken off or modify the plaquenil because according go my doctor, that is the one staple drug in treating lupus (and all the friends she brings with her). The fact that more than one person is saying this is even more curious. I have an appt on Monday and will get his thoughts on this and let you know. He is one of the leading doctors in the city.

  • Did you ever get comment from your doctor re: the Plaquenil. I would love to hear what he said on the subject.

You may also like...